Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Have swollen and tingling lips after breastfeeding. What could be causing this?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 12053 Questions
Question
Hi there, i have a 10 month old who
I am breastfeeding in the mornings & at night. I have had this problem twice now where I feed her in the morning & soon after feel a tingle on my lip & soon after it is swollen which last time lasted for about 4 hrs. My top lip was swollen last time, now it is my bottom lip. Do you know why this is happening?
Posted Sun, 2 Dec 2012 in Women's Health
 
 
Answered by Dr. Rakhi Tayal 2 hours later
Hello,
Thanks for posting your query.
The breast feeding s not likely to cause the swelling of the lips that you are having. It is more likely to be due to an allergic reaction or angioedema.
Angioedema is an allergic condition characterized by swelling just below the surface of the skin, usually around the lips and eyes. During an allergic reaction lots of chemical mediators of inflammation are released, histamine is one of them, which causes blood vessels to swell. The cause is unknown, but certain food and environmental conditions can trigger an attack of angioedema.

Angioedema is similar to that of hives, but hives produce itchy red lesions on the surface of your skin. Angioedema is a much deeper swelling, occasionally leading to breathing difficulty. Sometimes it's not possible to pinpoint the cause of hives and angioedema, especially when these conditions become chronic or recur. Both hives and angioedema are usually caused by an allergic reaction, to food, medication, pollen or insect stings.

It can be controlled if the preventive measures are followed; such as avoiding those things which can trigger an attack of allergy and angioedema. Some doctors suggest skin patch test (allergen test) to find the triggering allergens which can be avoided.
You can take an antiallergic like cetrizine and see if the swelling subsides.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
 
Follow-up: Have swollen and tingling lips after breastfeeding. What could be causing this? 2 hours later
Thanks for your explaination. I forgot to mention earlier that i get dermatitis, could it be linked?
 
 
Answered by Dr. Rakhi Tayal 12 hours later
Hello.
Thanks for writing again.
Yes. The symptoms you have can be due to dermatitis. Applying 1% hydrocortisone ointment available over the counter might be helpful.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Have swollen and tingling lips after breastfeeding. What could be causing this? 6 hours later
Thanks for your help. It's very appreciated.
 
 
Answered by Dr. Rakhi Tayal 3 hours later
Hi,
Thank you.
I am glad I could help.
You can consult me again directly through my profile URL http://bit.ly/Dr-Rakhi-Tayal
Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.
I wish you the very best in whatever you do.
Warm regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor